Chemo delay and the zappy foot

| 7 Comments | No TrackBacks

Neutrophil cellI was supposed to have chemotherapy today, but it didn't happen because my body isn't ready for it yet. Despite taking an extra week off from the treatments since my last one at the beginning of May, blood tests showed my neutrophil counts to be too low, so we're waiting another week. (Other blood readings were okay.)

Neutrophils are white blood cells, a key part of my immune system. They're cool under a microscope because they have a three-lobed cell nucleus (most cells have one). Chemo hammers them just as it does with cancer cells. Normal neutrophil levels for healthy people are between 2.5 and 7.5 x 109 (2.5 to 7.5 billion) cells per litre of blood. We'd normally go ahead with chemo if my levels were at 1.5 or higher, and might even proceed if they are as low as 1.0. But today they were 0.9, too low, so I had to come home from the Cancer Agency.

I'd already taken some of my anti-nausea and anti-anxiety medication, however, so by the time my dad drove me back, the Gravol and Ativan were kicking in, and I fell asleep for five and a half hours. Now I'm a awake and feeling a little more normal after some good Chinese food.

The human body can take a surprising amount of punishment, and I'm good evidence of that. But the punishment does have its price: I was in the bathroom for several hours last night with other side effects, and injuries heal more slowly than usual too. I skinned my knee on the edge of our bed a few weeks ago, and there's still a noticeable bruise there.

The weirdest thing right now? One of the drugs I'm taking, oxaliplatin, causes peripheral nerve damage, or neuropathy (also a risk from the diabetes I've had for almost 20 years). Both of my feet feel a little numb and tingly all the time. And now, if I face my head forward and rapidly move my chin down, like I'm nodding, I get a pronounced pins-and-needles "shock" in my soles.

Nodding has no effect on the rest of my body. If I turn my head sideways and nod, I don't get the zap. If I nod down slowly enough, I also don't feel it. But a sharp downward nod produces a noticeable jolt. I'm probably slightly squeezing a nerve or something. It's not painful, nor alarming, just strange. And a sort of cool. Sometimes I find myself doing it for fun.

So I have one more week to be reasonably well before I descend into the chemo pit again. I'm a bit disappointed not to get treatment moving once more, but another week without debilitating nausea is also okay by me.

7 Comments

I will send positive neutrophil thoughts your way all this week!

Neupogen?

Hey Derek--Long time lurker and fellow chemosabe here. Just wanted to comment that the weird electrical pulsing you're experiencing sounds like Lhermitte's sign. I had that during the latter part of my FOLFOX treatments. It eventually went away, although I'm still grappling with the chemo-induced peripheral neuropathy here nearly 2 years later.

It's the pits but it has gotten a lot better since the wicked flare-up I had about 6 weeks after my last (8th) treatment and I'm able to manage the worst of the effects with Gabapentin. I ran a 5K back in November and am able to sport footwear other than Crocs with wool socks (although that lovely combo remains my old stand-by).

My research on CIPN indicates that it's easier to prevent or slow the effects than fix it after the fact, so you might want to talk with your doc (or complimentary medicine folks, if you've explored that) about acupuncture, pairing your regular chemo with calcium/magnesium infusions, or taking acetyl-l-carnitine and/or alpha lipoic acid.

Just wanted to reach through the Interwebs to give you a cancer high five and let you know that there's a oxaliplatin survivor out there pulling really, really hard for you. :)

I got that after radiation. It's freaky.

Have you had your vit D tested? It may have nothing to do with white blood cells and neutrophils, but I did notice a HUGE improvement in my immune system after I went from severely deficient to normal. And to maintain normal I have to take 4000 IU/day over the winter.

No TrackBacks

TrackBack URL: http://www.penmachine.com/cgi-bin/mt/mt-tb.cgi/30